Angioedema is clinically characterized by acute onset of well-demarcated cutaneous swelling of the face, lips, and tongue; edema of the mucous membranes of the mouth, throat, or abdominal viscera; or nonpitting edema of the hands and feet (often asymmetric). It is hereditary, allergic, acquired, or idiopathic. Hereditary angioedema (HAE) is an autosomal dominant trait associated with a deficiency of serum inhibitor of the activated first component of complement (C1). Acquired angioedema has been described in patients with lymphoproliferative disorders and patients who possess autoantibodies against C1 esterase inhibitor. Often, the occurrence of angioedema is the first suggestion of an underlying illness. Allergic angioedema can result from medications or contrast agents, environmental antigens, or local trauma. Complications range from dysphagia and dysphonia to respiratory distress, airway obstruction, and death. Angiotensin-converting enzyme (ACE) inhibitor–induced angioedema has a predilection for involvement of the lips, face, tongue, and glottis, whereas alteplase-induced angioedema most commonly involves the tongue, and both, like HAE, are often refractory to medical therapy.
Management and Disposition
Airway protection remains the primary focus of emergency treatment. Frequent reassessment and early airway management are mandatory as deterioration due to edema formation can be rapid.
Medical therapy includes steroids, H1 and H2 histamine blockers, and subcutaneous or intramuscular epinephrine. Chronic angioedema responds better to corticosteroids and H2 blockers. HAE may be treated with C1 esterase inhibitors (eg, Cinryze), a kallikrein inhibitor (eg, ecallantide), or a selective bradykinin B2 receptor antagonist (eg, icatibant). Further promising therapies for the treatment and prevention of HAE are in development.
Angioedema. Severe angioedema of the face and tongue requiring emergent cricothyroidotomy. (Photo contributor: W. Brian Gibler, MD.)
ACE Inhibitor–Induced Angioedema. Angioedema of the upper lip in a man who had been taking an ACE inhibitor for 2 years. The patient had no previous episodes. (Photo contributor: Kevin J. Knoop, MD, MS.)
ACE Inhibitor–Induced Angioedema. Unilateral tongue swelling in a man who had been taking ACE inhibitors for 5 years. (Photo contributor: Lawrence B. Stack, MD.)
Angioedema. Severe lip swelling in a patient with hereditary angioedema. (Photo contributor: Clay B. Smith, MD.)
Angioedema. Severe lip swelling from an unknown cause. (Photo contributor: Clay B. Smith, MD.)
Angioedema. Severe tongue swelling unresponsive to epinephrine in a patient with idiopathic hereditary angioedema. (Photo contributor: Kevin J. Knoop, MD, MS.)
Disposition depends on the severity ...